Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 10, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Mar 14, 2024, 10:50 PM EDT for Cuyahoga County, Geauga County, Lake County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 10:50 PM EDT (02:50 UTC)
- Expired
- Mar 14, 2024, 11:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Cuyahoga County, OH, Geauga County, OH, Lake County, OH
The radar
The Cleveland radar (KCLE), 58 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1623 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 377 m²/s²
- 0-3 km storm-relative helicity
- 549 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
132
WUUS51 KCLE 150250
SVRCLE
OHC035-055-085-150330-
/O.NEW.KCLE.SV.W.0010.240315T0250Z-240315T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1050 PM EDT Thu Mar 14 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Northern Geauga County in northeastern Ohio...
Northeastern Cuyahoga County in northeastern Ohio...
Lake County in northeastern Ohio...
* Until 1130 PM EDT.
* At 1049 PM EDT, a severe thunderstorm was located near Euclid, or
near Willowick, moving east at 50 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Cleveland, Painesville, Willowick, Chardon, Fairport Harbor,
Euclid, Mentor, Willoughby, Eastlake, Timberlake, Lakeline,
Chesterland, South Euclid, Wickliffe, Richmond Heights, Willoughby
Hills, Highland Heights, Mentor-On-The-Lake, Kirtland, and
Huntsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Erie, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4151 8101 4155 8162 4170 8141 4174 8133
4175 8100
TIME...MOT...LOC 0249Z 271DEG 44KT 4164 8158
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Sefcovic2 follow-up statements
993
WWUS51 KCLE 150309
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
1109 PM EDT Thu Mar 14 2024
OHC035-150319-
/O.CAN.KCLE.SV.W.0010.000000T0000Z-240315T0330Z/
Cuyahoga OH-
1109 PM EDT Thu Mar 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUYAHOGA COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4173 8100 4151 8101 4160 8149 4164 8149
4170 8141 4173 8134
TIME...MOT...LOC 0309Z 271DEG 44KT 4164 8125
$$
OHC055-085-150330-
/O.CON.KCLE.SV.W.0010.000000T0000Z-240315T0330Z/
Geauga OH-Lake OH-
1109 PM EDT Thu Mar 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR NORTHERN GEAUGA AND LAKE COUNTIES...
At 1109 PM EDT, a severe thunderstorm was located near Chardon,
moving east at 50 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Painesville, Willowick, Chardon, Euclid, Mentor, Willoughby,
Eastlake, Timberlake, Lakeline, Wickliffe, Willoughby Hills,
Mentor-On-The-Lake, Kirtland, Huntsburg, Montville, Thompson,
Kirtland Hills, Waite Hill, and Aquilla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4173 8100 4151 8101 4160 8149 4164 8149
4170 8141 4173 8134
TIME...MOT...LOC 0309Z 271DEG 44KT 4164 8125
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Sefcovic054
WWUS51 KCLE 150322
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
1122 PM EDT Thu Mar 14 2024
OHC055-085-150332-
/O.EXP.KCLE.SV.W.0010.000000T0000Z-240315T0330Z/
Geauga OH-Lake OH-
1122 PM EDT Thu Mar 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GEAUGA AND LAKE
COUNTIES WILL EXPIRE AT 1130 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail is still possible with this thunderstorm.
LAT...LON 4173 8100 4151 8101 4160 8149 4164 8149
4170 8141 4173 8134
TIME...MOT...LOC 0322Z 271DEG 44KT 4164 8105
$$
SefcovicWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 9:14 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 14, 9:14 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 914 PM EDT Thu Mar 14 2024 .SYNOPSIS... Low pressure and a cold front moves south through the region later this evening and tonight. High pressure will build into the Midwest behind the front for Friday. A low pressure system will dive southeast across the Great Lakes region this weekend bringing in a chilly airmass for the beginning of next week. && .NEAR TERM /THROUGH SATURDAY/... 9:15 PM Update... Trimmed the western extent and expanded the eastern extent of Tornado Watch 44 for our region which is valid through midnight tonight. Clusters of storms are continuing to produce large hail and brief, isolated tornadoes. There has been a downward trend in intensity and coverage of storms as storms enter a region with less than favorable instability while they move eastward. Hi-res guidance continues to indicate that storms will continue to weaken through the rest of tonight and into the overnight hours. 7:45 PM Update... Tornado Watch is in effect for portions of North Central and Northwest Ohio through midnight tonight. Areas of strong to severe storms are continuing to move across the area with tornadoes and large hail remaining the primary threat. Outside of severe storms, we will continue to keep an eye on any hydrological concerns across areas in Northwest and North Central Ohio who have already recorded upwards of an inch of precipitation from showers and storms earlier today. Previous discussion... The line of convection that has worked into the western zones has degraded slightly sooner/further west than originally anticipated, but still has small pockets of wind embedded within. Leftover convection will continue the eastward push, further moving into slightly more stable low/mid level atmosphere. The focus then turns to the setup in the wake of this line of convection, and carefully watching the real time observations back over northern Indiana. This is going to give clues as to how well the atmosphere recovers. Stationary boundary has lifted slight north as a warm front to the northern shore of Lake Erie. Surface low continues its track east northeastward towards southern Lake Michigan. In the clearing, northern Indiana temperatures are quickly recovering 4-8F with insolation and continued southerly feed. Low level moisture transport, particularly 925-850mb on the increase as well as is the low level jet in general, and it appears there is a cumulus field trying to redevelop in the clearing. Expecting the next batch of convection to move into the western zones of the CWA after 22Z or so with the approach of the surface/frontal boundary, and driven by a weak open wave aloft tracking across Lake Michigan towards southern Ontario. Limited MUCAPE should not be an issue for additional storm formation with strong wind potential given the fast low level flows and aided by mid level drying. 850mb winds increase to 50-60kts, and helicity on the rise as well giving the potential for rotation. As of 235PM while composing this, it appears the beginnings of this next round of convection are forming via visible satellite imagery in central Illinois. The next question will be timing the arrival of the convection with the expected southeastward push of the frontal boundary over northwest OH. Expecting the main convective activity to be relegated to the southern half of the CWA heading into the evening/late evening. Also need to watch additional rainfall for the northwestern zones where 1.25-1.75 inches of rain have fallen already. High pressure after 18Z Friday into Friday ends the near term with dry weather. Temperatures cooler Friday. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... A stronger cold front moves across the region on Saturday with lake enhanced rain showers developing then continuing into Saturday night. Rain will begin to transition to snow on Sunday as the colder air deepens across the region. Lake effect snow should develop Sunday night with light accumulations anticipated. Highs Saturday should be in the 50's. Lows Saturday dip to the 30's. Not much recovery on Sunday with highs in the 40's. && .LONG TERM /MONDAY THROUGH THURSDAY/... Cold air continues over the region into Monday as another strong upper level trough moves across the region by Monday evening. Expect to see some snow across a large portion of the region but it will have difficulty accumulating until Monday evening after sunset. Some lake effect rain/snow looks like it will persist across NE OH into NW PA Tuesday Night into Wednesday. Temperatures will be below seasonal averages Monday into Tuesday. Slightly warmer Wednesday into THursday with highs returning to the 40's to lower 50's. && .AVIATION /00Z Friday THROUGH Tuesday/... Strong to severe storms are currently impacting terminals along and south of US-224. Severe storms contain large hail, damaging wind gusts, and a few tornadoes in discrete convection. Generally VFR ceilings across the area outside of storms, with reductions to cigs/vis to IFR in heavy rainfall. Have tempo groups at terminals for IFR cigs/vis and strong wind speeds/gusts where highest confidence in thunderstorm/convective potential exists. Behind storms this evening, expecting a reduction to widespread IFR/LIFR ceilings through the late morning hours Friday morning. Southerly winds, outside of strong winds in thunderstorms, 12-20 knots sustained with gusts 20-30 knots this evening turn northerly through the overnight hours tonight. Northerly winds will persist through the remainder of the TAF period, though they should remain at or below 10 knots. Outlook...Non-VFR expected in low ceilings continuing behind a cold front on Friday and Friday night. Non-VFR possible in rain showers Saturday night through Sunday before changing to snow showers Sunday night through Monday. && .MARINE... A stationary boundary will linger near the south shore of the lake through the evening as low pressure eventually tracks eastward along it. In its wake a cold front will cross the region with winds shifting to the west and northwest while increasing to 10 to 15 knots. Thunderstorms through the evening may produce locally higher wind gusts. High pressure briefly builds into the region Friday into Saturday. The next cold front moves across the region at some point Saturday evening. Southwesterly winds ahead of the front may get close to small craft levels but as winds shift to the west they increase to 15 to 25 knots with the stronger cold air advection. These stronger winds persist into Monday night or Tuesday with the direction bouncing from northwest to southwest. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...26 NEAR TERM...Iverson/26 SHORT TERM...MM LONG TERM...MM AVIATION...Iverson MARINE...MM
Hazardous weather outlook, Mar 14, 10:48 PM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 1048 PM EDT Thu Mar 14 2024 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-160300- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 1048 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 14, 8:27 PM EDT, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
827 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM Tstm Wnd Dmg 3 SW Jenera 40.88N 83.77W
03/14/2024 Hancock OH Emergency Mngr
Emergency management reported several
structures with significant damage,
including roofs blown off of homes and
partial collapse of barns along Township
Road 29. Several large trees down as well.
&&
MainesLocal storm report, Mar 14, 8:34 PM EDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
834 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM Tstm Wnd Dmg 2 WSW Plymouth 40.99N 82.71W
03/14/2024 Richland OH Public
Multiple utility poles down. Metal siding or
roof also wrapped around trees on State
Route 598 southwest of Plymouth.
&&
MainesLocal storm report, Mar 14, 8:42 PM EDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
842 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Tstm Wnd Dmg 2 SSW Willard 41.03N 82.73W
03/14/2024 Huron OH Emergency Mngr
Utility poles down on State Route 103.
&&
MainesLocal storm report, Mar 14, 8:48 PM EDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
848 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM Tstm Wnd Dmg 3 WSW Plymouth 40.97N 82.71W
03/14/2024 Richland OH Emergency Mngr
Trailer in roadway on West Road in Plymouth.
Emergency management also relayed several
reports of significant damage southwest of
Plymouth.
&&
MainesLocal storm report, Mar 14, 9:29 PM EDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
929 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM Hail Bloomville 41.05N 83.02W
03/14/2024 E2.50 inch Seneca OH Public
Two to two and a half inch size hail.
&&
MainesLocal storm report, Mar 14, 9:34 PM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
934 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM Hail Bloomville 41.05N 83.02W
03/14/2024 E3.00 inch Seneca OH Amateur Radio
Two and a half to three inch size hail.
&&
MainesThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 8:12 PM EDT | Tornado Warning | CLE | Ashland, Huron, Richland | 48 min |
| Mar 14, 8:23 PM EDT | Areal Flood Advisory | CLE | Huron, Seneca | 3 hr |
| Mar 14, 8:28 PM EDT | Tornado Warning | CLE | Crawford, Seneca, Wyandot | 47 min |
| Mar 14, 8:38 PM EDT | Severe Thunderstorm Warning | CLE | Knox | 37 min |
| Mar 14, 8:43 PM EDT | Tornado Warning | CLE | Ashland, Medina, Wayne | 47 min |
| Mar 14, 8:54 PM EDT | Flash Flood Warning | CLE | Ashland, Huron, Richland | 3 hr |
| Mar 14, 9:36 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 39 min |
| Mar 14, 9:52 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Stark, Summit | 38 min |
| Mar 14, 10:21 PM EDT | Special Marine Warning | CLE | 61 min | |
| Mar 14, 11:25 PM EDT | Special Weather Statement | CLE | Trumbull | 35 min |
| Mar 15, 2:19 AM EDT | Marine Dense Fog Advisory | CLE | 9 hr | |
| Mar 15, 2:20 AM EDT | Dense Fog Advisory | CLE | Ashtabula, Cuyahoga, Geauga, Lake, Lorain, Medina and 3 more | 9 hr |
| Mar 15, 10:38 AM EDT | River Flood Warning | CLE | Sandusky, Wood | 25 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.